My horror story started 20 years ago. I Was extremely fit & healthy. I used to go to the gym every single day because I loved it & couldn’t get enough. I loved the endorphin rush. I joined the Australian Army Reserves. I wanted to control my period while I was doing basic training. I went to see my doctor to get a prescription for the pill, but sadly didn’t get to see my usual doctor.
The doctor I saw told me what I needed was Depo. It would completely stop my period. Ironically the doctor took my pulse & told me I had the pulse of an elite athlete. I stupidly had the shot. Pretty much overnight I went from super fit to being unable to get out of bed. I bled for 6 months straight. I couldn’t control my mood, my temper or my weight. I got angry simply because a friend rang me. No reason, it was enough to make me feel pure rage.
I went back to the doctor, his response was have a second shot, most side effects wear off after it. I was smart enough to say no way in hell. 20 years I’ve battled & never recovered. It wasn’t long after the depot shot I developed my first auto immune disease - one I guarantee was from depo. Lichen sclerosis. My clitoris doesn’t exist anymore. I have hard itchy white skin in its place. It took years to get a diagnosis. One doctor just kept prescribing antibiotics - weeks & weeks of them. Another doctor took a look & said it looked like a testosterone deficiency.
She ran blood tests & my testosterone levels were non existent, she said the testosterone in my system was negligible. She gave me injections of testosterone - doses high enough to start a normal healthy woman to transition into a male, but my body just chewed through it & no matter how much I was injected, my levels remained next to nothing, although my clitoris slightly returned, still hard itchy & White. Eventually that doctor left the country & it took another 17 years to find another doctor who would prescribe testosterone. In my search I even encountered a doctor who told me women don’t have testosterone.
Eventually after a biopsy was done it was confirmed as lichen schlerosis. The symptoms started months after the one Depo shot I had - I don’t think that’s a coincidence knowing what I know now about Depo.
Over the years my symptoms kept getting worse, weight gain, brain fog, aching painful bones. My doctor just treated me for ‘chronic fatigue syndrome’ & prescribed me duromine, (phentermine) to help give me energy to keep working.
I reached a point where if I ate breakfast, that took more energy than my body had available & I had to lie down. I was walking in circles in the kitchen unable to retain a single thought. I was suicidal - I wasn’t living. There was no quality of life. I was just a burden on those close to me. Something made me ask my doctor to do a full screen of my thyroid, not just tsh. Then came the diagnosis of Hashimoto’s.
I am now prescribed t4 & t3 and instead of duromine now I’m prescribed modafinal, a narcolepsy medication so I can stay awake enough to work. 20 years ago I was fit, healthy, energetic, slim & living my best life. Now no matter how much I try to exercise, the whole time I just feel like I need to lie down. The one thing I resent Depo most of all for stealing from me was my ability to exercise. I never was able to do my basic training, so I had to quit the army reserves. I was only 28. I’m 48 this year, and since that shot, I have never woken up once feeling refreshed or energetic. I take fist fulls of supplements to try to feel better.
Depo is nothing but toxic poisonous sludge that’s not fit to be used on animals let alone humans. It stole my life. I have never recovered, and I doubt I ever will.
I went on the depo after the birth of my daughter and was on and off it for about 2 years.. I wasn't informed of it's complications or how hard it would be to conceive again. At 30 years of age I was never informed of the fertility issues that may present itself. My daughter is now 5 and no siblings as yet. I have been off the depo for a year now, my periods came back after about 3 months yet still not able to conceive even following ovulation. I managed to loose the 20 kg the shot gained me however the psychological effects of not conceiving is really grating on me. Please please people do your homework.
Gretchen's story was originally posted on HormonesMatter.com.
The Depo Decline by Gretchen June 17, 2020
In 2010, I was 32 years old, and a preschool and elementary school teacher. I was looking for birth control to prevent pregnancy. I tried several different birth control pills previously, but reacted badly on every single one of them. The pills increased my blood pressure significantly and gave me migraines. I also tried both the hormonal and non-hormonal IUDs. Each of them gave me chronic bacterial vaginosis. This persisted for the entire 6 years that I used these devices. My doctor told me that the Depo Provera shot would be a good option for me since it didn’t have any estrogen in it and I wouldn’t have those terrible side effects. She said the only side effect would be a 5-10lb weight gain. I stupidly and regretfully took her advice and got the depo shot. I wish I could take that day back because it has ruined the past 10 years of my life. I had the shot on August 18, 2010 and I still do not feel well, almost 10 years later. That shot left me with numerous autoimmune and endocrine problems. I should mention, I was healthy before all of this began.
Within a week of the Depo shot, I began feeling off and not like myself. I developed unusual and extreme hunger. I was very moody and irritable, extremely tired, and experienced daily headaches and migraines. It only got worse from there. Within three months, I gained 25 pounds. I called my doctor’s office and told them I would not be returning for another shot. I told the receptionist about the side effects that I was having.
I began having all sorts of weird health problems that were totally out of the norm for me. As I mentioned, I was healthy prior to depo and never had to go to the doctor except for my annual check-up. I felt like I was going crazy because my doctor said “Depo can’t do this to you.” When I asked why I was having all these problems all of a sudden, she assured me it wasn’t from Depo. What was it from then? I have never been given an answer.
I have spent thousands of dollars on trying to heal my body and have seen over 20 doctors and specialists to try to find out what this shot did to me including: endocrinologist’s, rheumatologist, gastroenterologist’s, podiatrist’s, dermatologists, chiropractors, naturopathic doctors, physical therapist, massage therapists, psychologist, infectious disease doctor, vitamins and supplements. My health never returned. I’m only able to function at about 20-25% of what I was prior to depo. This is despite trying everything I do to heal my body through research and books and doctors.
It has been a decade from hell and because of all these health problems from depo, I lost my job, my family and my house. This shot poisoned my body and wreaked havoc on my mind and body. I’m 100% convinced from the newest research conducted and reading “The Dangers of Depo” book that it did irreversible damage to my body at a cellular level. My body, my mind, my thyroid and adrenals and my cells were never able to recover and heal from this shot.
This past decade has been a literal nightmare. This shot needs to be banned. I’m only writing all of this to warn other women to stay away from this poison. I wouldn’t wish what happened to me on anyone. It has destroyed my once happy and successful life.
Last year I started a Facebook group “Depo Provera =Endocrine Disorders” support group to help other women who are experiencing endocrine problems after getting the Depo Provera shot. In little over a year, we have 589 members. These are women who have become ill with various endocrine problems since getting the depo shot.
We are all very supportive and help each other. Most of us have family and friends that really don’t understand what it’s like to get so ill from a pharmaceutical. So it has been very comforting knowing we have each other to talk to and other women who know and understand what we are going through. That was my goal when I started this support group. I wanted to see how many other women worldwide were experiencing severe health problems from depo and offer a safe place for us to share stories, concerns, advice and anything helpful. We have an amazing group of ladies and I met one of my best friends, Suzanne through our group. Suzanne is the one who encouraged me to go public with my story. I’m a very private person. I didn’t want everyone in the world knowing about my horrific experience and my life crumbling. It’s embarrassing to me, but I’m doing this because Suzanne always says, “knowledge is power” and the more we inform people the better.
With social media and the internet hopefully women will research Depo Provera before getting it and realize how dangerous it can be. Then make an informed decision prior to getting it. Had myself, and thousands of other women been informed about these issues, we would have never gotten this shot. So I’m writing this to help as many women as I can to be informed and to warn them as to what can happen if they chose to get depo. Suzanne and I had an almost identical experience with depo. We have so much in common medically, personally and professionally and I’m truly grateful for her love and support through this difficult time.
I hope my story helps women. That is the only reason I am sharing it. I don’t want anyone to go through what I’ve been through.
Below are just some of the dozens of diagnoses, odd symptoms and lab results that I have had since receiving Depo Provera.
If you are suffering with endocrine related side effects due to Depo Provera, please join my Facebook group, “Depo-Provera=Endocrine Disorders Support Group.”